Thunderstorm Wind, Jackson
- When
- December 5, 9:59 PM CST
- Where
- Jackson County, 2 mi ENE of Vergennes
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.911, -89.296
An open barn was destroyed.
A strong cold front moved through the region, preceded by numerous thunderstorms during the evening hours on December 5th and into the early morning on the 6th. Pockets of damaging winds accompanied the strongest storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A strong cold front moved through the region, preceded by numerous thunderstorms during the evening hours on December 5th and into the early morning on the 6th. Pockets of damaging winds accompanied the strongest storms. There was a tornado that touched down in southern Illinois. During the evening, a loose clustering of storms and embedded supercells caused most of the severe weather. Although instability was quite weak, the severe storms were supported by very strong wind shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 5, 5:00 PM CST, 4 hours 59 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 500 PM CST Sun Dec 5 2021 .UPDATE... Updated aviation section for 00z taf issuance && .SHORT TERM...(Tonight through Tuesday) Issued at 220 PM CST Sun Dec 5 2021 Our warm advection zone has some thunder in scattered convection, mainly within the best ribbon of an isodrosothermal nose of 60F surface dew points, which is coincident with a 325-330K theta-e ridge/moisture flux convergence. Anticipate this scattered warm sector convection will remain possible into the early evening hours, though there could be a relative lull late this afternoon before picking up again early this evening. After that is when we see our severe weather parameters try to come together, with similar signal magnitude as the past couple days. Namely 30-40 kts of bulk shear in the lower 3 KM between 00z-06z, and 200-300 units of helicity within an area of greater than 300 J/KG MLCAPE as the cold front makes its approach. This keeps with little change our damaging wind/isolated tornado threat going thru the evening hours. Shear values increase as instability wanes overnight, and with the upper flow evolving/becoming parallel to the front moving thru, this should transition the svr threat to a heavy rain/localized flooding mode, which is also little changed from previous forecasts save for maybe slightly lower overall storm average qpf. 1 plus inch is a good bet basically along/south of the Ohio river, with maybe locally pushing the mid 1 inch range in our far southeast. Thunder should diminish/be gone with fropa, which effectively for our FA, is by 12Z, though a shower may linger into the early morning in our far southeast, ending by 15Z. Minor collaborative adjustments may be necessary there/but all in all, it's been a pretty consistent signal/forecast and timing. Much colder air is incoming behind the front, with Monday highs largely in the 40s and likely not even reaching 40 on Tuesday. .LONG TERM...(Tuesday night through Sunday) Issued at 220 PM CST Sun Dec 5 2021 A weak upper level wave will move over our region Tuesday night. Models had been trending colder and drier with this feature the last couple of days, and now it looks like very small chances of light snow or flurries will cover it. Went with slight chances by late Tuesday night for all but the Ozark foothills in southeast Missouri. Dry conditions will return for Wednesday as temperatures moderate back up to around 5 degree below normal. Winds will shift to the south Wednesday night and Thursday with the approach of a weak cold front. This will result in warmer conditions, with lows near normal Wednesday night and 5 to 8 degrees above normal Thursday. The cold front will move through the middle Mississippi and lower Ohio valleys Thursday afternoon and Thursday evening, which may bring some light rain to all but our far west and northwest counties. As we get into late Thursday night and Friday, models vary in whether or not the southwest half of the cold front will lift back north as a warm front with the approach of a surface low over the Central Plains. Model blends lean toward the warm front solution, and this increases chances of rain through Friday. By Friday night into Saturday, the low will be moving into the Great Lakes region, dragging the associated cold front through our area by early Saturday. Widespread rain is likely along and well out ahead of the front, with our highest chances through the day Saturday. Chances will taper off west to east late Saturday into Saturday evening. Colder air will be filtering in behind the front, and the NBM lingers small chances of rain to a rain/snow mix late Saturday night, and chances of light rain Sunday. Not very confident any precipitation will linger for that time period, but will leave the slight chances in for now. && .AVIATION... Issued at 500 PM CST Sun Dec 5 2021 A cold front will move southeast across the taf sites late tonight. Ahead of the front, expect a gradual increase in showers and thunderstorms. Winds will be gusty from the south. Widespread mvfr cigs are expected to persist along and ahead of the front. Some ifr conditions are expected in thunderstorms, and tafs will be amended as the timing and location of storms becomes more evident. As the front passes, winds will shift into the northwest and remain gusty. Mainly clear skies are expected on Monday as high pressure builds in behind the front. Winds will remain gusty from the northwest. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && Aviation...MY
Hazardous Weather Outlook National Weather Service Paducah KY 912 PM CST Sun Dec 5 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-070315- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 912 PM CST Sun Dec 5 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight A Tornado Watch is in effect until 4 AM for western Kentucky, most of southeast Missouri, and far southern Illinois south and east of Carbondale. Numerous thunderstorms will occur, including a few severe storms with large hail and damaging winds. A few isolated tornadoes are possible. Locally heavy rain may result in pockets of minor flooding. Gusty south winds will become northwest overnight, with some gusts from 30 to 40 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation has been requested in the Tornado Watch area. York
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
806 PM CST SUN DEC 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 3 SW LONE OAK 37.01N 88.71W
12/05/2021 E1.50 INCH MCCRACKEN KY NWS EMPLOYEE
MOST HAIL WAS DIMED SIZE LARGEST WAS 1.5
INCHES.
&&
BMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
823 PM CST SUN DEC 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 3 SSE DEXTER 36.69N 88.28W
12/05/2021 E0.70 INCH CALLOWAY KY TRAINED SPOTTER
&&Special Weather Statement
National Weather Service Paducah KY
826 PM CST Sun Dec 5 2021
KYZ013-016-017-021-060315-
Muhlenberg KY-Christian KY-Caldwell KY-Hopkins KY-
826 PM CST Sun Dec 5 2021
...A strong thunderstorm will impact portions of Muhlenberg, northern
Christian, east central Caldwell and southeastern Hopkins Counties
through 915 PM CST...
At 826 PM CST, Doppler radar was tracking a strong thunderstorm near
Dawson Springs, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Crofton around 835 PM CST.
Nortonville and Mortons Gap around 840 PM CST.
Other locations in the path of this storm include Graham, Weir,
Greenville, Central City and Powderly.
This includes the following highways...
Interstate 69 in Kentucky between Mile Markers 96 and 108.
Western Kentucky Parkway between Mile Markers 39 and 65.
Pennyrile Parkway between Mile Markers 22 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3718 8690 3718 8692 3714 8693 3699 8765
3716 8773 3736 8713 3734 8714 3732 8711
3737 8707 3735 8701 3732 8699 3727 8698
3724 8694 3723 8691 3722 8691 3721 8690
3719 8690 3719 8689
TIME...MOT...LOC 0226Z 251DEG 39KT 3710 8761
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
08PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
833 PM CST SUN DEC 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 1 SSE MADISONVILLE 37.33N 87.50W
12/05/2021 E0.25 INCH HOPKINS KY TRAINED SPOTTER
&&
BMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
846 PM CST SUN DEC 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 1 SSE MADISONVILLE 37.33N 87.50W
12/05/2021 E0.88 INCH HOPKINS KY TRAINED SPOTTER
CORRECTS PREVIOUS HAIL REPORT FROM 1 SSE
MADISONVILLE.
&&
BMSpecial Weather Statement
National Weather Service Paducah KY
913 PM CST Sun Dec 5 2021
ILZ081-084-085-MOZ076-086-087-100-107-060415-
Franklin IL-Jackson IL-Williamson IL-Carter MO-Wayne MO-Bollinger MO-
Cape Girardeau MO-Perry MO-
913 PM CST Sun Dec 5 2021
...Strong thunderstorms will impact portions of northwestern
Williamson, Jackson, southern Franklin, Bollinger, northern Carter,
Perry, Wayne and northwestern Cape Girardeau Counties through 1015 PM
CST...
At 912 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Ava to near Birch Tree. Movement was east
at 60 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Ava around 920 PM CST.
De Soto and Elkville around 930 PM CST.
Other locations in the path of these storms include Van Buren,
Royalton, Hurst, Herrin, Zeigler, West Frankfort, Piedmont,
Thompsonville, Sam A. Baker State Park, Greenville and Lodi.
This includes the following highways...
Interstate 57 in Illinois between Mile Markers 60 and 67.
Interstate 55 between Mile Markers 108 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 400 AM CST for southern
Illinois...and southeastern Missouri.
&&
LAT...LON 3709 9122 3710 9096 3705 9096 3705 9078
3727 9073 3727 9055 3732 9055 3731 9015
3764 9015 3772 9007 3786 8979 3780 8968
3795 8960 3794 8871 3760 8938 3756 8947
3758 8951 3753 8951 3692 9070 3693 9122
TIME...MOT...LOC 0312Z 258DEG 52KT 3786 8954 3703 9146
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
08The Paducah radar (KPAH), 105 km away, was scanning. The volume nearest the first event began at 03:56 UTC.
8 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.
An open barn was destroyed.
Emergency management officials reported a funnel cloud seen on their video camera.
Large tree limbs were down in northern and central Jackson County.
Trees were snapped. The tin roof on top of a conventional roof of a house was blown off.
The tornado tracked from west to east across the far northern part of the city of West Frankfort. The most significant damage was on the west side of Interstate 57, where a few metal structures sustained major damage. These structures were businesses which lost all or part of their roofs. In the residential neighborhoods to the east of the interstate, light roof damage occurred to a few houses, which lost some shingles. Tree limbs and a few trees were blown down. At one point just over 2,000 people were without power. Peak winds were estimated near 95 mph.
The roof of an outhouse bathroom at an athletic field was blown off.
A mesonet station measured a gust to 62 mph.
Large limbs were down in eastern parts of the county.
Trees and power lines were blown down.
The public reported a measured wind gust of 65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyThe tornado archive for Illinois, 2021Warnings in Illinois, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989561, 989558, 989562, 989563, 989559, 989564, 989567, 989566, 989568, 989569.